Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 27, NWS Flagstaff, AZ

August 11, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 11, 2013, 3:27 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2013, 3:27 PM MST (22:27 UTC)
Expired
Aug 11, 2013, 6:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 159 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WGUS55 KFGZ 112227
FFWFGZ
AZC005-120130-
/O.NEW.KFGZ.FF.W.0027.130811T2227Z-130812T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
327 PM MST SUN AUG 11 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF PAGE...

* UNTIL 630 PM MST

* AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE
  CANYON NEAR SR 98...LE CHEE AND BIG FIVE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ANTELOPE CREEK...COLORADO RIVER...SAND WASH...KAIBITO CREEK AND PEACH
WASH.

&&

LAT...LON 3692 11151 3697 11134 3653 11117 3649 11142

$$

RB
2 follow-up statements
941 
WGUS75 KFGZ 112341
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
441 PM MST SUN AUG 11 2013

AZC005-120130-
/O.CON.KFGZ.FF.W.0027.000000T0000Z-130812T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
441 PM MST SUN AUG 11 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

AT 435 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS HEAVY 
RAIN HAS ENDED OVER THE ANTELOPE CANYON SOUTH OF PAGE. EXPECT HIGH 
WATER LEVELS IN THE ANTELOPE BASIN THROUGH THE REST OF THE AFTERNOON.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE
CANYON NEAR SR 98...PAGE...LE CHEE AND BIG FIVE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ANTELOPE 
CREEK...SAND WASH...KAIBITO CREEK AND PEACH WASH.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

&&

LAT...LON 3692 11151 3697 11134 3653 11117 3649 11142

$$

RB
746 
WGUS75 KFGZ 120126
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
626 PM MST SUN AUG 11 2013

AZC005-120133-
/O.EXP.KFGZ.FF.W.0027.000000T0000Z-130812T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
626 PM MST SUN AUG 11 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST FOR ANTELOPE 
CANYON IN NORTH CENTRAL COCONINO COUNTY...

HEAVY RAINFALL NEAR PAGE HAS ENDED. HIGH WATER LEVELS ALONG ANTELOPE 
CREEK SOUTH OF PAGE WILL SLOWLY RECEDE THROUGH THE EVENING HOURS. 

THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST.


LAT...LON 3692 11151 3697 11134 3653 11117 3649 11142

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:05 PM MST, 22 minutes earlier.

Area forecast discussion, Aug 11, 3:05 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
305 PM MST SUN AUG 11 2013

.SYNOPSIS...EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH MONDAY ACROSS NAVAJO AND APACHE COUNTIES.
FURTHER WEST...A MORE STABLE AIRMASS WILL LIMIT THUNDERSTORM
ACTIVITY. THE STABLE AIRMASS SHOULD MOVE EASTWARD THROUGH
WEDNESDAY...WITH STORM ACTIVITY CONFINED TO NAVAJO AND APACHE
COUNTIES. THUNDERSTORM CHANCES TO INCREASE FROM SOUTH TO NORTH FROM
THURSDAY THROUGH SATURDAY.

&&

.DISCUSSION...
CONVECTION THIS AFTERNOON DEVELOPED ALONG AND EAST OF THE MOGOLLON
RIM WITH NO DEEP CONVECTION ACROSS YAVAPAI COUNTY. THE GFS LIFTED
INDEX PROGS CAPTURED THIS WELL.

FOR TONIGHT THROUGH MONDAY NIGHT...STORM COVERAGE THIS AFTERNOON AND
EVENING SHOULD EXPAND ACROSS NAVAJO AND APACHE COUNTIES. ON
MONDAY...SCATTERED STORMS SHOULD FIRE FIRST ALONG THE MOGOLLON RIM
AND DRIFT N-NE THROUGH THE AFTERNOON AND EVENING. PROGS SHOW A BIT
OF MOISTURE PUSHING INTO YAVAPAI COUNTY IN THE AFTERNOON AND PUT IN
A SLIGHT CHANCE OF AFTERNOON STORMS.

TUESDAY AND WEDNESDAY...STREAMLINES AND MIXING RATIOS (ESPECIALLY
BELOW H7) AND LI PROGS SHOW A DRIER AND MORE STABLE AIRMASS MOVING
IN FROM WEST TO EAST. PRECIP CHANCES WERE ENDED FOR ALL AREAS WEST
OF A FOUR CORNERS TO PAYSON LINE AND REDUCED FOR AREAS EAST OF THIS
LINE. MOSTLY CLEAR SKIES IN THE WEST SHOULD ALLOW MAX TEMPS TO RISE
TO BE 3-5 DEGREES ABOVE NORMAL...WITH COOL OVERNIGHT LOWS.

THURSDAY THROUGH SUNDAY...HIGH PRESSURE TO BECOME CENTERED OVER
SOUTHERN ARIZONA BY THURSDAY...MONSOON MOISTURE TRAPPED UNDER THE
ANTICYCLONE SHOULD PUSH SLOWLY NORTHWARD AS WIND SPEEDS ALOFT ARE
LIGHT. SCATTERED STORMS SHOULD RETURN TO AREAS ALONG AND SOUTH OF
I-40 ON THURSDAY AND SPREAD NORTHWARD THROUGH SATURDAY.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT TO NUMEROUS SHRA/TSRA EAST OF
A KGCN-KFLG-KPAN LINE WILL PERSIST THROUGH 04Z/MON...WITH ACTIVITY
REMAINING ISOLD ELSEWHERE. SCT SHRA/TSRA RETURN AFTER 18Z/MON EAST
OF A KPGA-KPAN LINE...WITH GREATEST CONCENTRATION OF STORMS NEAREST
TO THE NEW MEXICO BORDER.   AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DL
AVIATION.......CO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.